Management of challenging immune-related gastrointestinal adverse events associated with immune checkpoint inhibitors

Yasuo Hamamoto, Natalya Shin, Tomohiro Hoshino, Takanori Kanai

Research output: Contribution to journalReview article

1 Citation (Scopus)

Abstract

Immune-related gastrointestinal toxicities (irGI) are well-known adverse events (AEs) with immune checkpoint inhibitors. The aim of this review was to present clinical data from 82 cases to provide information to clinicians who face real-world challenges among their patients with irGI AEs. The findings of this review support the use of the current management guidelines. By analyzing the treatment courses and outcomes of all cases identified, our review recommends that recurrent cases be treated carefully regardless of the grade of diarrhea at the onset of events. Earlier gastroenterology consultation and computed tomography/endoscopy diagnosis are essential, especially when an irGI AE recurs or worsens during steroid tapering. We would also suggest earlier decision to add immunosuppressant agents, particularly for recurrent cases.

Original languageEnglish
Pages (from-to)3187-3198
Number of pages12
JournalFuture Oncology
Volume14
Issue number30
DOIs
Publication statusPublished - 2018 Dec 1

Fingerprint

Gastroenterology
Immunosuppressive Agents
Endoscopy
Diarrhea
Referral and Consultation
Steroids
Tomography
Guidelines

Keywords

  • Colitis
  • Diarrhea
  • Immune checkpoint inhibitors
  • Immune-related adverse events
  • Ipilimumab
  • Nivolumab

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

Management of challenging immune-related gastrointestinal adverse events associated with immune checkpoint inhibitors. / Hamamoto, Yasuo; Shin, Natalya; Hoshino, Tomohiro; Kanai, Takanori.

In: Future Oncology, Vol. 14, No. 30, 01.12.2018, p. 3187-3198.

Research output: Contribution to journalReview article

@article{05821cbd78464e178c1bb95739a961ca,
title = "Management of challenging immune-related gastrointestinal adverse events associated with immune checkpoint inhibitors",
abstract = "Immune-related gastrointestinal toxicities (irGI) are well-known adverse events (AEs) with immune checkpoint inhibitors. The aim of this review was to present clinical data from 82 cases to provide information to clinicians who face real-world challenges among their patients with irGI AEs. The findings of this review support the use of the current management guidelines. By analyzing the treatment courses and outcomes of all cases identified, our review recommends that recurrent cases be treated carefully regardless of the grade of diarrhea at the onset of events. Earlier gastroenterology consultation and computed tomography/endoscopy diagnosis are essential, especially when an irGI AE recurs or worsens during steroid tapering. We would also suggest earlier decision to add immunosuppressant agents, particularly for recurrent cases.",
keywords = "Colitis, Diarrhea, Immune checkpoint inhibitors, Immune-related adverse events, Ipilimumab, Nivolumab",
author = "Yasuo Hamamoto and Natalya Shin and Tomohiro Hoshino and Takanori Kanai",
year = "2018",
month = "12",
day = "1",
doi = "10.2217/fon-2018-0509",
language = "English",
volume = "14",
pages = "3187--3198",
journal = "Future Oncology",
issn = "1479-6694",
publisher = "Future Medicine Ltd.",
number = "30",

}

TY - JOUR

T1 - Management of challenging immune-related gastrointestinal adverse events associated with immune checkpoint inhibitors

AU - Hamamoto, Yasuo

AU - Shin, Natalya

AU - Hoshino, Tomohiro

AU - Kanai, Takanori

PY - 2018/12/1

Y1 - 2018/12/1

N2 - Immune-related gastrointestinal toxicities (irGI) are well-known adverse events (AEs) with immune checkpoint inhibitors. The aim of this review was to present clinical data from 82 cases to provide information to clinicians who face real-world challenges among their patients with irGI AEs. The findings of this review support the use of the current management guidelines. By analyzing the treatment courses and outcomes of all cases identified, our review recommends that recurrent cases be treated carefully regardless of the grade of diarrhea at the onset of events. Earlier gastroenterology consultation and computed tomography/endoscopy diagnosis are essential, especially when an irGI AE recurs or worsens during steroid tapering. We would also suggest earlier decision to add immunosuppressant agents, particularly for recurrent cases.

AB - Immune-related gastrointestinal toxicities (irGI) are well-known adverse events (AEs) with immune checkpoint inhibitors. The aim of this review was to present clinical data from 82 cases to provide information to clinicians who face real-world challenges among their patients with irGI AEs. The findings of this review support the use of the current management guidelines. By analyzing the treatment courses and outcomes of all cases identified, our review recommends that recurrent cases be treated carefully regardless of the grade of diarrhea at the onset of events. Earlier gastroenterology consultation and computed tomography/endoscopy diagnosis are essential, especially when an irGI AE recurs or worsens during steroid tapering. We would also suggest earlier decision to add immunosuppressant agents, particularly for recurrent cases.

KW - Colitis

KW - Diarrhea

KW - Immune checkpoint inhibitors

KW - Immune-related adverse events

KW - Ipilimumab

KW - Nivolumab

UR - http://www.scopus.com/inward/record.url?scp=85058415544&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85058415544&partnerID=8YFLogxK

U2 - 10.2217/fon-2018-0509

DO - 10.2217/fon-2018-0509

M3 - Review article

VL - 14

SP - 3187

EP - 3198

JO - Future Oncology

JF - Future Oncology

SN - 1479-6694

IS - 30

ER -